A swirling spiral wave solution in pipe flow

K. Deguchi, A G Walton

Research output: Contribution to journalArticleResearchpeer-review

11 Citations (Scopus)


A numerically exact full Navier-Stokes counterpart of the asymptotic nonlinear solution in Hagen-Poiseuille flow proposed by Smith & Bodonyi (Proc. R. Soc. A, vol. 384, 1982, pp. 463-489) is discovered. The solution takes the form of a spiral travelling wave, with a novel feature being a strong induced component of swirl. Our solution shows excellent quantitative agreement with the asymptotic theory at Reynolds numbers of the order of 108.
Original languageEnglish
Article numberR2
Pages (from-to)1-12
Number of pages12
JournalJournal of Fluid Mechanics
Publication statusPublished - Dec 2013
Externally publishedYes


  • Critical layers
  • Nonlinear instability
  • Transition to turbulence

Cite this